Alert archive / Wisconsin / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Green Bay, WI

August 2, 2006Marathon County, Wisconsin

NWS Green Bay, WI issued this flash flood warning at Aug 2, 2006, 1:15 AM CDT for Marathon County, Wisconsin. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2006, 1:15 AM CDT (06:15 UTC)
Expired
Aug 2, 2006, 7:15 AM CDT
In force
6 hr
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text
Flood severity
None

County Marathon County, WI

The radar

The Green Bay radar (KGRB), 154 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 1:40 AM CDTFLASH FLOOD6 Sse Wausau, WIOBSERVER LOCATED NEAR HIGHWAY X AND HIGHWAY XX MEASURED 3.50 INCHES OF RAIN SINCE THE RAIN BEGAN SHORTLY BEFORE MIDNIGHT. HE NOTED THAT DITCHES WERE FLOODING.
Aug 2, 2:12 AM CDTFLASH FLOODWausau, WIWATER 10 TO 12 INCHES DEEP ON ROADS NEAR THE WAUSAU HOSPITAL. THE WAUSAU DOWNTOWN AIRPORT HAS RECORDED 3.18 INCHES OF RAIN FROM 1145 PM TO 110 AM THIS MORNING.
Aug 2, 2:25 AM CDTHEAVY RAIN 3.2Wausau, WIRAIN FELL FROM SHORTLY BEFORE MIDNIGHT UNTIL 225 AM THIS MORNING. RAINFALL MEASUREMENT PROVIDED BY WAOW.
Aug 2, 4:00 AM CDTHEAVY RAIN 2.69Wausau, WIWSAW TV RECORDED 2.69 INCHES OF RAIN FROM MIDNIGHT TO 4 AM.
Aug 2, 4:00 AM CDTHEAVY RAIN 3.34Wausau, WIRAINFALL TOTAL FROM 1145 PM TO 420 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1685 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGRB 020617
FFWGRB
WIC073-021215-
/O.NEW.KGRB.FF.W.0003.060802T0615Z-060802T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
115 AM CDT WED AUG 2 2006

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARATHON COUNTY IN CENTRAL WISCONSIN

* UNTIL 715 AM CDT

* AT 111 AM...DOPPLER RADAR INDICATED THE STRONG POTENTIAL FOR FLASH
  FLOODING FROM A SLOW MOVING LINE OF THUNDERSTORMS OVER THE COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTON...
  WAUSAU...SPENCER...RIB MOUNTAIN...MOSINEE AND BEVENT.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE LIKELY IN THE WARNED
AREA.

THE MOVEMENT OF THE STORMS WILL RESULT IN MORE RAIN FALLING OVER
AREAS WHICH ALREADY RECEIVED HEAVY RAIN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4469 9033 4469 8923 4511 8922 4511 9019
      4503 9019 4503 9031

$$

SKOWRONSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:00 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 1, 9:00 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
900 PM CDT TUE AUG 1 2006

.UPDATE...UPDATED FOR THE EVENINGS HOURS IN RESPONSE TO DIMINISHED PCPN
TRENDS EARLY THIS TUESDAY EVENING.  SAT IMAGERY AND RADARS TO THE WEST
INDICATE CONVECTION WILL AGAIN INCREASE OVERNIGHT AND REWORDED WX FCST
PORTION TO ACCOUNT FOR THIS TREND.

TH

.DISCUSIONS ISSUED TUESDAY AFTERNOON....

.SHORT TERM...TONIGHT AND WEDNESDAY

MAIN CONCERN IN THE SHORT-TERM WILL BE EVOLVING CONVECTIVE ACTIVITY AND
SEVERE POTENTIAL ASSOCIATED WITH APPROACHING FRONTAL BOUNDARY THIS
EVENING...TRANSITIONING TO MORE OF A HEAVY RAIN EVENT OVERNIGHT.

DESPITE SOME PERSISTENT MID TO HIGH LEVEL CLOUDS THIS AFTERNOON...THERE
WAS ENOUGH INSOLATION TO ALLOW SURFACE TEMPS TO CREEP INTO THE MIDDLE
90S OVER MUCH OF THE FOX VALLEY THIS AFTERNOON.  WITH DEW POINTS IN THE
LOW TO MID 70S...HEAT INDICES WERE ABLE TO APPROACH THE 100-105 MARK IN
A FEW AREAS.  WILL ALLOW THE HEAT ADVISORY TO EXPIRE AT 7 PM THIS
EVENING FOR THE FOX VALLEY.

NEXT CONCERN IS SEVERE WEATHER THREAT FOR LATE THIS AFTERNOON INTO THE
EVENING AHEAD OF APPROACHING COLD FRONT EXTENDING FROM IWD TO MSP TO
SUX. WHERE THE CLOUDS HAD THINNED OVER WESTERN AND CENTRAL WISCONSIN
LATE THIS AFTERNOON...SCATTERED THUNDERSTORMS HAVE INCREASED IN AREAL
COVERAGE.  EXPECT SCATTERED THUNDERSTORMS TO INCREASE IN COVERAGE OVER
INITIALLY OVER THE SOUTHWEST HALF OF THE FORECAST AREA IN THE VICINITY
OF THE APPROACHING FRONTAL BOUNDARY THEN SPREAD NORTHEAST.  ALTHOUGH
DEEP LAYER SHEAR SOMEWHAT MARGINAL...GIVEN MODERATE INSTABILITY...EXPECT
A FEW STORMS TO REACH SEVERE LIMITS LATER THIS AFTERNOON.  AS PER
PREVIOUS FORECAST...AS EVENING PROGRESSES...EXPECT SITUATION TO EVOLVE
INTO A HEAVY RAINFALL THREAT AS 40-45 KY LLJ IMPINGES ON FRONTAL
BOUNDARY. GIVEN THE DEGREE OF INSTABILITY SOUTH OF THE FRONT...STRENGTH
OF LOW-LEVL FORCING...HI PW VALUES...WARM CLOUD LAYER DEPTH AND
RELATIVELY WEAK WINDS ALOFT...HEAVY RAINFALL QUITE POSSIBLE PARTICULARLY
OVER THE WESTERN/WESTCENTRAL PORTION OF THE STATE BEWTEEN ABOUT 9 PM AND
3 AM.  HOWEVER...DESPITE RAINFALL OVER LAST FEW DAYS OVER WESTERN
PORTION OF THE FCST AREA...FFG VALUES STILL ON THE ORDER OF 2-3 INCHES
PER 3 HOURS.  ALTHOUGH THESE RAINFALL RATES ARE NOT OUT OF THE
QUESTION...FEEL MAIN FOCUS WILL BE A BIT FURTHER WEST.  HAVE OPTED TO
HOLD OF ON FLASH FLOOD WATCH FOR NOW BUT WILL CONTINUE TO MONITOR
SITUATION CLOSELY THIS EVENING.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY

THE COLD FRONT WILL DEPART WEDNESDAY NIGHT LEAVING DRIER AND COOLER AIR
FOR THE REMAINDER OF THE WORK WEEK. THERE IS SOME CHANCE OF SPRINKLES OR
A BRIEF SHOWER THURSDAY NIGHT AS A REINFORCING PUSH OF COOLER AIR
ARRIVES AND ANOTHER SMALL CHANCE OF SHOWERS OR SPRINKLES FRIDAY NIGHT AS
A WARM FRONT ORGANIZES TO OUR WEST. THINK THAT DRY AIR WILL WIN OUT AND
KEPT IT DRY UNTIL SATURDAY NIGHT AND SUNDAY WHEN ANOTHER FRONT WITH
BETTER LOW LEVEL MOISTURE ARRIVES.

&&
.GRB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GREENBAY
Hazardous weather outlook, Aug 1, 11:45 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 PM CDT TUE AUG 1 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 PM CDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...REST OF TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS OVERNIGHT.  A FEW STORMS MAY
PRODUCE DAMAGING WIND GUSTS OVER AREAS MAINLY SOUTH OF A LINE FROM
MARINETTE TO WAUSAU.  HOWEVER THE MAIN THREAT WILL BE LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY. HEAVY RAINFALL
IS AGAIN POSSIBLE. THE RISK OF HEAVY RAINFALL WEDNESDAY WILL BE MAINLY
OVER CENTRAL AND EAST-CENTRAL PORTIONS OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ521-522-541>543-564-021100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 PM CDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...REST OF TONIGHT

MORE THUNDERSTORMS WILL DEVELOP OVERNIGHT.  IN ADDITION TO HEAVY
RAINFALL...A FEW STORMS MAY CONTAIN DAMAGING WINDS.

PATCHY FOG IS POSSIBLE OVER THE NEARSHORE WATERS OF LAKE MICHIGAN
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY. HEAVY RAINFALL
IS AGAIN POSSIBLE.

TDH
WEATHER.GOV/GREENBAY

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:08 AM CDTMarine Weather StatementGRB2 hr
Aug 2, 3:58 AM CDTSpecial Marine WarningGRB59 min

Nearby

Flash Flood Warnings in Wisconsin, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.